Oklahoma, 2011

Wildfire in Oklahoma, January 25, 2011

January 25, 2011 · NWS AMA · 1 event in 1 county or zone

A wildfire began about one mile southwest of Guymon Oklahoma in Texas county around 1320 CST. The wildfire was located southwest of the Indian Hills addition and threatened an unknown number of homes in the Indian Hills addition and also in the Elks addition.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire began about one mile southwest of Guymon Oklahoma in Texas county around 1320 CST. The wildfire was located southwest of the Indian Hills addition and threatened an unknown number of homes in the Indian Hills addition and also in the Elks addition. The wildfire, which consumed approximately five hundred acres, was contained by 1515 CST before any damage to homes occurred. There were no injuries reported and the cause of the wildfire was determined to be from cooking on an open grill which was not in an appropriate container. The wildfire then quickly spread to the nearby grasses and then immediately to pasture land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 25, 11:58 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 25, 11:58 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1158 AM CST TUE JAN 25 2011

.AVIATION...
VFR CONDITIONS TO PERSIST THROUGH THE 18Z TAF PERIOD. SOUTHWEST WINDS
SHOULD INCREASE INTO THE 10 TO 15 KNOT RANGE FOR THE AFTERNOON...THEN
EXPERIENCE A NORTHWESTERLY WIND SHIFT AFTER 06Z WHEN A WEAK FRONT
MOVES THROUGH THE AREA.

JJB

&&

.PREV DISCUSSION... /ISSUED 514 AM CST TUE JAN 25 2011/

AVIATION...
GOOD FLYING WX ANTICIPATED FOR THE NEXT 24 HOURS.  CLEAR SKY EXPECTED
TDA WITH ONLY A FEW INCREASING HIGH CLOUDS THIS EVE AND TNGT.  WLY
SFC WINDS WILL TREND TO SWLY AND SLY BY LATE AFTN WHILE REMAINING
BELOW 15 KT.  LIGHT SSELY SFC WINDS EXPECTED TNGT...WITH WIND SHIFT
TO NLY OCCURRING BETWEEN 06Z AND 09Z WED AT NRN TERMINALS.  VFR FCST
CONTINUES NEXT 24 HOURS.

COCKRELL

PREV DISCUSSION... /ISSUED 419 AM CST TUE JAN 25 2011/

DISCUSSION...
PRIMARY FOCUS IS ON TEMPERATURES AS DRY CONDITIONS ARE EXPECTED UNTIL
PERHAPS THE TAIL END OF THE EXTENDED PERIOD.

UPPER AIR OBS FROM LAST EVENING ALONG WITH OVERNIGHT WATER VAPOR
IMAGERY SHOW THE PERSISTENT NORTHWEST FLOW ALOFT STILL IN PLACE OVER
THE WESTERN AND CENTRAL CONUS. A POSITIVELY TILTED MID/UPPER LEVEL
TROUGH EXTENDED FROM THE GREAT LAKES THROUGH TX. SKIES HAVE CLEARED
ACROSS THE CWA DUE TO STRONG SUBSIDENCE ON BACKSIDE OF SHORTWAVE THAT
MOVED THROUGH YESTERDAY. UNDER THE CLEAR SKIES AND WITH LIGHT
GENERALLY WESTERLY WINDS IN PLACE...TEMPERATURES HAVE DIPPED INTO THE
UPPER TEENS TO MID 20S IN MOST SPOTS ACROSS THE PANHANDLES...ALTHOUGH
A FEW UPPER 20S TO LOWER 30S WERE STILL HANGING ON AT 10Z ACROSS THE
FAR SOUTHEAST CWA WHERE CLOUDS HAVE ONLY RECENTLY EXITED.

THE NEXT IN THE TRAIN OF SHORTWAVES WAS DROPPING SOUTHEAST ACROSS ID
EARLY THIS MORNING...AND WILL CONTINUE TO DIVE SOUTHEAST ACROSS THE
CENTRAL GREAT BASIN/CENTRAL ROCKIES TODAY. LEE CYCLOGENESIS AHEAD OF
THE WAVE WILL SPIN UP A SURFACE LOW OVER EASTERN CO/EASTERN
NM...INDUCING WEST/SOUTHWEST WINDS ACROSS THE AREA TODAY. WINDS WILL
REMAIN FAIRLY LIGHT IN THE 10-15 MPH RANGE...BUT COMPRESSIONAL
WARMING FROM DOWNSLOPE FLOW ALONG WITH SHORTWAVE RIDGING ALOFT IN
BETWEEN THE TWO SHORTWAVE TROUGHS WILL ALLOW TEMPERATURES TO CLIMB
INTO THE UPPER 40S TO LOWER 50S.

THE AFOREMENTIONED SHORTWAVE WILL DIVE INTO NORTHERN NM THIS
EVENING...AND THEN WORK ACROSS THE PANHANDLES LATE TONIGHT AND
WEDNESDAY. THIS WILL PUSH THE NEXT COLD FRONT THROUGH THE AREA LATE
TONIGHT INTO EARLY WEDNESDAY MORNING. NORTH WINDS WILL INCREASE ON
WEDNESDAY BEHIND THE FRONT...BUT ARE NOT EXPECTED TO BE NEARLY AS
STRONG AS THEY WERE YESTERDAY. CAA WILL KNOCK HIGHS BACK INTO THE
LOWER 40S NORTHWEST TO LOWER 50S SOUTHEAST. MID CLOUDS WILL BE ON THE
INCREASE WITH THIS WAVE LATER TONIGHT INTO WEDNESDAY...BUT FORECAST
SOUNDINGS FROM THE NAM/GFS/ECMWF ALL LOOK TOO DRY TO EVEN SUPPORT
FLURRIES OR SPRINKLES.

TEMPERATURES WILL WARM UP NICELY THURSDAY AND FRIDAY. HEIGHTS RISE ON
THURSDAY AS THE WESTERN UPPER RIDGE EDGES EASTWARD...AND WESTERLY
SURFACE WINDS WILL ALSO ADD TO THE WARMING. DOWNSLOPE WINDS CONTINUE
ON FRIDAY...AND THE FLOW ALOFT BECOMES LESS AMPLIFIED...TURNING MORE
WESTERLY OVER THE AREA. WILL AIM FOR HIGHS IN THE UPPER 50S TO LOWER
60S THURSDAY AND 60S AREA WIDE FRIDAY.

SOME UPPER ENERGY GETS CUT OFF OVER THE BAJA REGION LATE IN THE
WEEK...AND EVENTUALLY WORKS EAST ACROSS THE SOUTHERN PLAINS THIS
WEEKEND. HOWEVER...THIS LOW WILL REMAIN WELL SOUTH OF THE
PANHANDLES...IN TURN KEEPING ANY PRECIP THREAT WELL TO OUR SOUTH.
TEMPERATURES WILL REMAIN PRETTY MILD INTO SATURDAY. WILL LIKELY SEE
SOME COOLING AS WE LOSE SOME DOWNSLOPE COMPONENT...AND TEMPS COOL
ALOFT DEPENDING ON TIMING OF BAJA LOW EJECTING TO OUR SOUTH. ALSO...A
BACKDOOR COLD FRONT MAY SLIP INTO THE NORTHEAST LATE IN THE DAY...BUT
THE BULK OF THE COLD AIR WILL STAY TO OUR NORTHEAST UNTIL SATURDAY
NIGHT. MODELS ARE IN DECENT AGREEMENT IN PUSHING THE BACKDOOR FRONT
THROUGH SATURDAY NIGHT...LEADING TO NOTICEABLY COOLER TEMPS ON
SUNDAY.

MID/UPPER LEVEL ENERGY IS STILL PROGGED TO DIG SOUTH THROUGH THE
GREAT BASIN INTO THE SOUTHWEST EARLY NEXT WEEK...BEFORE EVENTUALLY
LIFTING EAST ACROSS THE SOUTHERN PLAINS. THIS MAY BRING THE NEXT SHOT
FOR PRECIPITATION TO THE PANHANDLE SOMETIME IN THE MONDAY/TUESDAY
TIMEFRAME NEXT WEEK...AND HAVE PAINTED IN SOME SLIGHT CHANCE POPS FOR
SNOW IN THE NEW DAY 7 PERIOD MONDAY NIGHT/TUESDAY. TEMPS EARLY NEXT
WEEK ARE STILL UNCERTAIN. THE ECMWF REMAINS CONSISTENT WITH PREVIOUS
RUNS IN SURGING SOME ARCTIC AIR SOUTH INTO THE PANHANDLES...WHILE THE
GFS BRINGS IN SOME COLDER AIR BUT KEEPS THE BRUNT OF IT WELL TO OUR
NORTHEAST. THE GEM IS MORE IN LINE WITH THE ECMWF AT LEAST THROUGH
144 HOURS WITH THE COLD AIR BACKED FARTHER WEST...SO WILL TREND
TOWARD THE COLDER SIDE FOR NOW BUT NOT NEARLY AS COLD AS THE ECMWF
WOULD SUPPORT.

KB

FIRE WEATHER...
MINIMUM RELATIVE HUMIDITIES WILL FALL NEAR OR JUST BELOW 20 PERCENT
OVER THE WESTERN OK PANHANDLE...AND WESTERN AND SOUTHERN TX PANHANDLE
TODAY. HOWEVER WINDS WILL REMAIN FAIRLY LIGHT AT 10 TO 15 MPH.
ANOTHER COLD FRONT WILL MOVE THROUGH LATE TONIGHT INTO EARLY
WEDNESDAY MORNING. NORTH WINDS WILL INCREASE TO 15 TO 20 MPH BEHIND
THE FRONT BUT MINIMUM RELATIVE HUMIDITIES WILL REMAIN ABOVE 30
PERCENT ON WEDNESDAY. TEMPERATURES WILL QUICKLY WARM BACK UP
THURSDAY AND FRIDAY...LEADING TO RELATIVE HUMIDITIES IN THE 10 TO 20
PERCENT RANGE OVER MOST OF THE AREA...AND OVER ALL BUT THE OK
PANHANDLE AND NORTHEAST TX PANHANDLE ON SATURDAY. ELEVATED FIRE
WEATHER CONDITIONS MAY RESULT AT TIMES THURSDAY INTO SATURDAY AS
WINDS AVERAGE SPEEDS OF 10 TO 20 MPH...BUT WIND SPEEDS ARE EXPECTED
TO REMAIN BELOW CRITICAL LEVELS. COOLER TEMPERATURES WILL KEEP
MINIMUM RELATIVE HUMIDITIES ABOVE 20 PERCENT SUNDAY INTO EARLY NEXT
WEEK.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11
Hazardous weather outlook, Jan 25, 4:13 AM CST, 9 hours 7 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
413 AM CST TUE JAN 25 2011

OKZ001>003-TXZ001>020-252200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
413 AM CST TUE JAN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Texas

When
January 25, 1:20 PM CST to 3:15 PM CST
Where
Texas forecast zone
Reported by
Newspaper
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278329.